New Mexico, 2017High Wind in New Mexico, November 2, 2017
November 2, 2017 · NWS MAF · 1 event in 1 county or zone
Strong westerly winds aloft mixed down to the surface in the Guadalupe Mountains and resulted in high winds there.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft mixed down to the surface in the Guadalupe Mountains and resulted in high winds there.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 2, 3:49 AM MST, 11 minutes earlier.
Area forecast discussion, Nov 2, 3:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 AM CDT Thu Nov 2 2017
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected with mostly clear skies at the west
Texas and southeast New Mexico terminals the next 24 hours.
Southwest winds of 5 to 15 mph will increase to 15 to 30 mph and
gusty by mid to late morning and continue this afternoon. Winds
will diminish to 5 to 15 mph around sunset and overnight.
12
&&
.PREV DISCUSSION... /issued 252 AM CDT Thu Nov 2 2017/
DISCUSSION...
A modest mid level speed max (50kt@5h) and assocd dry shrtwv trof
will track east across the area to north of the CWFA this PM. This
with a broad low level thermal ridge (20C-21C@85h) will result in
dry/breezy conditions with 20-25kts@85h from SE NM-PB. Today
highs temps will trend a couple degrees higher per lower dwpnts
and a few near record highs are possible. Another day of marginal
high wind in the GDP Mtns with NAM12 cross section supporting high
winds mostly before 21Z and we have opted to issue a high
warning for GDP Mtns. There will be less wind Fri, but just as
warm. Sat-Sun will be even warmer/drier as 85h thermal ridge
amplifies and increase to 22C-24C. Mon will likely be similar to
Sun. Models differ on arrival of front with GFS on Tue and ECMWF
on Wed. Difference are attributed to GFS' open trof solution in
mid level flow. Regardless coolest day looks to be Wed, but warmer
wx returns Thur with another dry front on Fri.
FIRE WEATHER...
The fuels across the area are undergoing significant drying.
ERC-G charts have shown a quick snap back from rain/cool wx 2 days
ago and as such there will be a good chance that ERC-G readings
could be very near record dry levels for this time of yr for the
weekend. Grasses are curing where a freeze has occurred and in
transition elsewhere due to lack of moisture. Today's elevated
fire wx across SE NM-PB is not too much of a concern and we will
issue a Fire Danger Statement. Sat/Sun there could be greater fire
wx concerns, moreso because fuels are likely to be at their
driest point. Potential for wind on Sat/Sun is uncertain but there
could be 20 mph winds Sun across SE NM/N PB?
CLIMATE...
Record high temperatures could be challenged/eclipsed from Today
November 2nd through Monday November 6th. Below are the current
record high temperatures for Midland International Air and Space
Port.
November 2nd, 85 in 1946
November 3rd, 86 in 1988
November 4th, 89 in 1988
November 5th, 89 in 2007
November 6th, 84 in 1977
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 52 85 57 / 0 0 0 0
Carlsbad 84 49 83 52 / 0 0 0 0
Dryden 91 58 88 61 / 0 0 0 0
Fort Stockton 85 56 87 58 / 0 0 0 0
Guadalupe Pass 73 52 74 56 / 0 0 0 0
Hobbs 80 48 80 50 / 0 0 0 0
Marfa 76 45 79 47 / 0 0 0 0
Midland Intl Airport 85 53 85 55 / 0 0 0 0
Odessa 84 54 84 55 / 0 0 0 0
Wink 85 50 87 51 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 PM MDT this afternoon for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 3 PM MDT this afternoon for Guadalupe
Mountains.
&&
99/99/Hazardous weather outlook, Nov 2, 1:48 AM MST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
348 AM CDT Thu Nov 2 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
348 AM CDT Thu Nov 2 2017 /248 AM MDT Thu Nov 2 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TODAY AND TONIGHT
West winds of 30 to 45 mph, with gusts over 60 mph, are expected
across the Guadalupe Mountains today. A High Wind Warning is in
effect.
Warm and dry weather will result in elevated fire weather conditions
this afternoon across the southeast New Mexico plains and the
northern and central Permian Basin of west Texas.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- November 2, 4:00 AM MST to 10:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, November 2 to 4, 201713 events
- Heavy Snow in Idaho, November 2 to 3, 20176 events
- Heavy Snow in Washington, November 2 to 3, 20176 events
- Heavy Snow in Montana, November 2 to 4, 20174 events
- Heavy Snow in Washington, November 2 to 3, 20173 events
- Flash Flood and Hail in Illinois, November 2 to 3, 2017$5,000 · 0.88 in hail · 2 events
- Hail in Missouri, November 2, 20171 in hail · 1 event
- Hail in Missouri, November 2, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723276.